Montana, 2014

High Wind in Montana, November 9, 2014

November 9, 2014 · NWS BYZ · 1 event in 1 county or zone

A strong front brought a brief period of high winds to the Judith Gap area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong front brought a brief period of high winds to the Judith Gap area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 9, 3:36 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Nov 9, 3:36 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MST SUN NOV 9 2014

.SHORT TERM...VALID FOR MON AND TUE...

CURRENT SYNOPSIS...SURFACE COLD FRONT IS BROKEN INTO A COUPLE OF
PARTS THIS AFTERNOON. ONE PART IS LOCATED FROM NEAR HARLOWTON TO
COLUMBUS TO SHERIDAN...WITH THE MAIN ARCTIC FRONT JUST NOW
PUSHING THROUGH GREAT FALLS. A SURFACE LOW HAS RAPIDLY DEEPENED
NEAR LIVINGSTON WITH STRONG PRESSURE FALLS NOW OCCURRING FROM
EASTERN IDAHO EAST INTO NORTHEAST WYOMING. THESE PRESSURE FALLS
WILL PULL THE SURFACE LOW PRETTY QUICKLY TO THE SOUTH OVER THE
NEXT 6 HOURS AS A STRONG JET STREAM CUTS WEST TO EAST ACROSS
CENTRAL WYOMING. THIS WILL MERGE THE TWO FRONTS AND SURGE THE COLD
AIR THROUGH THE AREA THIS EVENING. HAVE SEEN PERIODS OF
RAIN...SNOW AND FREEZING RAIN ACROSS NORTHERN TIER OF COUNTIES
FROM WHEATLAND TO FALLON TODAY. AS A RESULT OF THIS AND A BIT
FASTER FRONTAL TIMING STARTED THE WINTER STORM WARNINGS AT THIS
TIME SINCE ROADS WILL BECOME HAZARDOUS AS SOON AS THE SUN STARTS
TO SET THIS AFTERNOON. WINDS HAVE BEEN GUSTING OVER 50MPH ALL DAY
IN LIVINGSTON AND UNTIL THE LOW DROPS SOUTH OF THIS AREA WINDS
WILL CONTINUE TO GUST AT THIS MAGNITUDE...THUS HAVE PUSHED THE
ADVISORY FOR THE BEARTOOTH FOOTHILLS AND LIVINGSTON AREA OUT UNTIL
6 PM THIS EVENING.

EXPECT WINTRY MIX OF RAIN...SNOW AND FREEZING RAIN TO WORK SOUTH
AND WEST ACROSS THE AREA THIS EVENING...TURNING TO ALL SNOW FROM
NORTH TO SOUTH LATE EVENING. 12Z AND 18Z MODELS HAVE CONTINUED TO
TREND HEAVIEST PRECIPITATION INTO SOUTH CENTRAL AND SOUTHEAST
MONTANA TODAY AND WITH CURRENT FRONTAL POSITION SNOW ACCUMULATIONS
LOOK GOOD...AND EVEN BUMPED THEM UP IN SOME AREAS WHERE COLD AIR
IS ALREADY IN PLACE. THE SHERIDAN AREA HAS SEEN A DECREASE IN SNOW
ACCUMULATIONS IN THE MODELS OVER THE PAST FEW RUNS AND LOWERED
AMOUNTS THERE JUST A BIT. HOWEVER THE MAIN IMPACT WITH THIS SYSTEM
THAT CAN'T BE OVERSTATED WILL BE THE DIFFICULT TO TREACHEROUS ROAD
CONDITIONS ACROSS ALL AREAS TONIGHT THROUGH THE DAY MONDAY. WET
ROADS WILL FREEZE WITH BLACK ICE IN MOST AREAS BEFORE SNOW FINALLY
STICKS ON TOP OF THIS LAYER. PERIODS OF HEAVIER SNOW AND BLOWING
SNOW WILL WILL ONLY MAKE TRAVEL MORE DIFFICULT. WIND CHILL VALUES
WILL DROP INTO THE SINGLE DIGITS BY SUNRISE MAKING PROLONGED
OUTDOOR EXPOSURE HAZARDOUS AS WELL.

IT IS ADVISED TO AVOID TRAVEL IF AT ALL POSSIBLE TONIGHT THROUGH
MONDAY. IF TRAVEL IS NECESSARY BE SURE TO HAVE AN EMERGENCY KIT IN
THE CAR AND LEAVE PLENTY OF TIME TO GET TO YOUR DESTINATION. FOR
SCHOOL ON MONDAY MORNING BE SURE TO DRESS CHILDREN VERY WARM AND
WAIT WITH THEM AT BUS STOPS...AS BUSSES WILL PROBABLY BE LATE DUE
TO THE ICY ROAD CONDITIONS THAT ARE ANTICIPATED.

THIS ROUND OF SNOW WILL TAPER OFF AROUND MID DAY MONDAY WITH
AFTERNOON TEMPERATURES LIKELY DROPPING INTO THE SINGLE DIGITS IN
MANY AREAS. ANOTHER DISTURBANCE WILL DROP INTO THE AREA WITH A
FURTHER SURGE OF BITTER NORTH WINDS BEHIND IT. THIS WILL WRING OUT
AN ADDITIONAL FEW INCHES OF SNOW FOR AREAS WEST OF A MILES CITY TO
BROADUS LINE LATE MONDAY NIGHT INTO TUESDAY. WITH CLOUD COVER
ELEVATED WINDS AND SNOW...TEMPERATURES WILL HOLD IN THE SINGLE
DIGITS ABOVE ZERO FOR LOWS MONDAY NIGHT.

SNOW WILL TAPER OFF TUESDAY AFTERNOON WITH JUST SOME LINGERING
FLURRIES BY TUESDAY EVENING. TEMPERATURES LOOK TO STAY IN THE
SINGLE DIGITS FOR HIGH TEMPERATURES TUESDAY AFTERNOON. THE BOTTOM
DROPS OUT OF TEMPERATURES TUESDAY NIGHT WITH PARTIAL CLEARING
ALLOWING SUB ZERO TEMPERATURES TO DEVELOP. DEPENDING ON SNOW COVER
LOWS WIDESPREAD IN THE TEENS BELOW ZERO COULD BE POSSIBLE.
CHAMBERS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

VERY MINOR TWEAKS TO THE EXTENDED FORECAST PERIOD THIS AFTERNOON.
MODELS REMAIN IN GOOD AGREEMENT...WITH PERSISTENT CYCLONIC FLOW
OVER THE REGION AS THE STRONG UPPER LOW SLIPS INTO SE NORTH DAKOTA TO
START OUR EXTENDED PERIOD.

THE CYCLONIC FLOW OVER THE REGION MAINLY RESULTS IN REINFORCING
AND PROLONGING THE COLD STRETCH AS THE CYCLONIC FLOW REMAINS
ENTRENCHED OVER THE REGION THROUGHOUT THE EXTENDED PERIOD.
TEMPERATURES DO APPEAR TO SLOWLY TREND UPWARD THROUGH THE EXTENDED
PERIOD...BUT REMAINS WELL BELOW SEASONAL AVERAGE.

THE MODELS CONTINUE TO DROP THE CLOSED LOW SIGNATURE PREVIOUSLY
INDICATED FOR FRIDAY...IN FAVOR OF AN OPEN WAVE. THE GFS KEEP
BULK OF ENERGY TO SOUTH AND WEST OF THE REGION...WITH DRY AIR OVER
THE REGION. MEANWHILE EC BRINGS ENERGY INTO THE WEST AND DRAGS IT
ACROSS THE SOUTHERN TIER OF THE CWA THROUGH EARLY SATURDAY
MORNING...WITH SIGNIFICANTLY MORE MOISTURE. DID EXTEND POPS
SLIGHTLY MORE INTO THE PLAINS WITH NOD TO THE EC...BUT STAYED
PRETTY CONSERVATIVE WITH POPS. A PACIFIC WAVE PUSHES INTO THE
REGION WITH SOME MORE MOISTURE SUNDAY NIGHT TO END THE
PERIOD...MAINLY IMPACTING WESTERN HIGH TERRAIN. AAG

&&

.AVIATION...

STRONG AND GUSTY WINDS CONTINUE CONTINUE IN AND AROUND
KLVM...NYE...AND K6SO...WITH GUSTS APPROACHING 60 MPH.

SOME UNCERTAINTY REMAINS WITH WEATHER ASSOCIATED WITH ARCTIC AIR
MASS CROSSING THE REGION. VFR CONDITIONS PREVAIL FOR CENTRAL AND
WESTERN ROUTES AHEAD OF THE APPROACHING PRECIP. A LOW CLOUD
DECK...WITH IFR TO VLIFR CIGS HAS SPREAD INTO EASTERN
MONTANA...AND IS CURRENTLY AFFECTING KBHK AND KMLS. THE LOW CLOUD
DECKS WILL GRADUALLY CREEP WESTWARD INTO KBIL...KSHR AND KLVM BY
EVENING. VISIBILITIES WILL DROP IN RAIN/SNOW. SURFACE WINDS WILL
TURN FROM SOUTHWESTERLY TO NORTHEASTERLY BEHIND THE ARCTIC FRONT
AND BECOME GUSTY AGAIN...WITH GUSTS TO AROUND 30MPH. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 017/019 005/008 904/006 908/015 004/022 010/026 013/030
    +9/S    74/S    10/B    00/U    01/U    11/B    11/B
LVM 017/022 001/007 910/004 909/019 012/028 008/028 012/033
    ++/S    86/S    20/U    00/U    12/J    21/B    11/B
HDN 019/020 006/009 902/007 907/016 003/020 007/024 007/029
    +9/S    64/S    10/B    00/U    01/U    11/B    11/B
MLS 016/018 004/009 903/006 906/011 904/011 001/015 000/023
    +7/S    32/S    11/B    00/U    00/U    01/B    11/B
4BQ 019/019 004/010 905/006 905/013 002/017 003/018 001/026
    ++/S    44/S    21/B    00/U    00/U    11/B    11/B
BHK 014/015 000/008 903/005 905/008 903/011 000/012 002/021
    +9/S    22/S    11/B    00/U    00/U    11/B    11/N
SHR 019/020 004/007 910/004 912/012 002/022 006/021 008/030
    ++/S    88/S    20/B    00/U    02/J    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 4 PM MST MONDAY FOR
      ZONES 28>33-36-37-42-63.
     WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
      NOON MST TUESDAY FOR ZONES 34-38>41-56-64>68.
     WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
      MST MONDAY FOR ZONES 35-57-58.
     WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING FOR ZONES
      65-66.
WY...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
      NOON MST TUESDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 9, 2:46 AM MST, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
246 AM MST SUN NOV 9 2014

MTZ028>042-056>058-063>068-WYZ098-099-091100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
246 AM MST SUN NOV 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PLEASE SEE YOUR LOCAL WEATHER FORECASTS AND BULLETINS FOR THE
LATEST INFORMATION AS A WINTER STORM SYSTEM IS EXPECTED TO IMPACT
THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE SEE YOUR LOCAL WEATHER FORECASTS AND BULLETINS FOR THE
LATEST INFORMATION AS A WINTER STORM SYSTEM IS EXPECTED TO IMPACT
THE REGION TONIGHT THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Judith Gap

When
November 9, 7:23 PM MST to 10:40 PM MST
Where
Judith Gap forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 40 to 43 mph were recorded at the DOT site in Judith Gap.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545590.